Vinegar is a food, and the side effects of using it as a daily supplement come from doing something with a food that food was never used for: concentrated, repeated, and on purpose.
Quick answer: The documented problems with regular apple cider vinegar use are tooth enamel erosion, throat and stomach irritation including worsened reflux, delayed stomach emptying that can be a problem for people with gastroparesis, and in heavy long-term use, low potassium. Medication concerns center on insulin and other glucose-lowering drugs, potassium-lowering diuretics, and digoxin. At the one-to-two-tablespoon diluted amounts used in studies, most people tolerate it; the issues cluster around undiluted use, large amounts, and specific medications.
Why this needs its own article
Because vinegar is sold next to the olive oil, people assume there is nothing to think about. The glucose studies, covered in apple cider vinegar and blood sugar, used modest, diluted amounts with meals. The wellness version, shots of undiluted vinegar on an empty stomach several times a day, is a different exposure and is where most of the harm reports come from.
Teeth
This is the most certain side effect. Vinegar has a pH around 2 to 3, well below the level at which enamel begins to dissolve. Laboratory studies that soaked extracted teeth in vinegar showed measurable mineral loss within hours, and dental case reports describe erosion in people drinking vinegar daily. Enamel does not grow back. The practical steps that dental professionals suggest: dilute vinegar in a full glass of water, drink it with a meal rather than sipping over time, consider a straw, rinse with plain water afterward, and wait at least 30 minutes before brushing, since brushing softened enamel accelerates loss. Gummies are sticky and acidic and are not an enamel-safe alternative; capsules are. Details on the forms are in apple cider vinegar gummies vs. liquid.
Throat, esophagus, and stomach
Undiluted vinegar can burn the throat and esophageal lining; there is at least one published case of a chemical burn from a vinegar tablet that lodged in the esophagus. Diluted vinegar is far less likely to do this, but it still commonly causes nausea and heartburn, particularly on an empty stomach. People with gastroesophageal reflux disease, Barrett’s esophagus, gastritis, or a history of ulcers often find vinegar makes symptoms worse, and anyone in those groups should raise it with a clinician before using it daily.
Delayed stomach emptying
Slowing gastric emptying is probably part of how vinegar blunts post-meal glucose, and in most people it is harmless. In people with diabetic gastroparesis, whose stomachs already empty too slowly, a small study found vinegar slowed emptying further. That can cause bloating, fullness, and nausea, and more importantly it can desynchronize mealtime insulin from the actual arrival of carbohydrate in the bloodstream, making glucose harder to manage rather than easier. If you have had gastroparesis diagnosed, or you have long-standing diabetes with unexplained early fullness, vinegar is a prescriber conversation.
Potassium and bone
The frequently cited case involved a woman who drank about a cup of vinegar daily for six years and developed low potassium, low bone density, and abnormal acid-base labs. One extreme case is not a trial, and the amount was many times what studies used. But the mechanism is plausible: large acid loads are buffered by the body in ways that increase potassium and calcium losses through the kidneys. The lesson is about dose and duration. At one or two diluted tablespoons with meals, this has not been documented as a problem; at shots several times a day for years, it has.
Skin
This is not about swallowing, but it comes up: applying undiluted vinegar to skin for warts, moles, or acne has caused chemical burns, including in children, and is in the case report literature. It is not a supplement use, but anyone reading this article may have seen the advice.
Medication interactions, stated concretely
Insulin, sulfonylureas, and other glucose-lowering medicines. Vinegar with a meal lowers the post-meal glucose rise in several small trials. If your mealtime insulin or sulfonylurea (glipizide, glyburide, glimepiride) dose was set for the meal without vinegar, the combination can produce a lower reading than planned, especially with a smaller meal or an exercise session afterward.
Hypoglycemia warning: Combining any blood-sugar-active supplement with insulin, sulfonylureas, or other glucose-lowering medicines can push glucose too low. Symptoms include shakiness, sweating, confusion, and a fast heartbeat. Do not add a supplement to a medication plan without your prescriber’s knowledge.
Potassium-lowering diuretics. Loop diuretics (furosemide, bumetanide, torsemide) and thiazides (hydrochlorothiazide, chlorthalidone) lower potassium as a known effect. Adding a daily acid load that may increase potassium loss stacks risk in the same direction. Low potassium causes weakness, cramps, and heart rhythm problems. Anyone on these medicines who wants to use vinegar daily should have a potassium check in the plan.
Digoxin. Digoxin toxicity is far more likely when potassium is low. This makes the diuretic-plus-vinegar combination more consequential in people who also take digoxin, which is a fairly common trio in older adults with heart failure.
Insulin and potassium. Insulin moves potassium into cells. In someone already borderline low from diuretics and heavy vinegar use, insulin can tip it lower. This is a minor factor compared with the above but worth noting for people on all three.
Laxatives and stimulant laxative abuse. Also potassium-lowering, same logic.
Medicines that irritate the stomach. NSAIDs, aspirin, bisphosphonates, and oral potassium supplements all carry their own risk of stomach or esophageal irritation; adding daily vinegar may compound it.
The MedlinePlus apple cider vinegar page lists these interactions, and a pharmacist can check your specific medication list in a few minutes.
Who should be especially careful
People with gastroparesis or long-standing diabetes with early satiety. People with reflux, ulcers, or esophageal conditions. People on potassium-lowering diuretics, digoxin, or both. People with chronic kidney disease, whose ability to handle acid and electrolyte shifts is reduced. People with low bone density, as a precaution given the case report. People with significant dental erosion already. And people with a history of disordered eating, since vinegar “to suppress appetite” is a pattern clinicians recognize.
How to reduce risk if you use it
Stay near the studied amounts, 10 to 30 milliliters, rather than escalating. Dilute in at least a cup of water or use it in food as a dressing. Take it with a meal, which is also when the research suggests it does anything; how the research used apple cider vinegar with meals covers timing. Rinse your mouth afterward. Stop and call your clinician if you develop persistent heartburn, difficulty swallowing, muscle weakness or cramps, or unexplained low glucose readings. Note that the right amount for you, if any, is a clinician question; study amounts are reference points, not instructions.
For context on how vinegar compares with other supplements people ask about for metabolic syndrome, including the one Metabolic Clarity Labs sells, see supplements for metabolic syndrome; hold every product there, including ours, to the same scrutiny as this article.
Questions to bring to your appointment
- I am on (furosemide / hydrochlorothiazide / digoxin). When was my potassium last checked, and would daily vinegar change how often you want to check it?
- I take mealtime insulin or a sulfonylurea. If vinegar blunts my post-meal rise, should my mealtime dose be reconsidered, and what reading means I should stop?
- Do I have any signs of gastroparesis, and does my history of reflux or ulcers make this a poor idea?
- My kidney function is (eGFR). Does that change your view of a daily acid load?
- My dentist has mentioned enamel wear. Is there any form of this worth trying, or should I skip it entirely?
- Is there anything on the blood pressure side of my treatment that interacts with potassium that I should know about?
About the author: Charles Kirkland is the founder of Metabolic Clarity Labs and author of The Journey Back. He is not a physician. This is general education, not a medically reviewed treatment plan.
Sources checked October 29, 2026. Discuss personal decisions with a qualified clinician or pharmacist. Do not start, stop, or change prescribed treatment based on this article.


Leave a Reply